Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 178, NWS Wichita, KS

June 23, 1998Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 23, 1998, 8:28 PM CDT for Russell County, Kansas. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 23, 1998, 8:28 PM CDT (01:28 UTC)
Expired
Jun 23, 1998, 9:15 PM CDT
In force
47 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Russell County, KS

The radar

The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 8:35 PM CDTHail 2.5Paradise, KS
Jun 23, 8:45 PM CDTHail 0.88Waldo, KS
Jun 23, 8:49 PM CDTHail 2Waldo, KS
Jun 23, 8:50 PM CDTHail 2Waldo, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 7:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1800 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1800 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2820 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

130 
WUUS1 KICT 240131 RRA
SVRICT
 
KSC167-240215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
828 PM CDT TUE JUN 23 1998

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 915 PM CDT

* AT 830 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES WEST OF LURAY...OR ABOUT 18 MILES
  NORTHWEST OF RUSSELL...MOVING EAST AT 25 MILES PER HOUR.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
     LURAY
     LUCAS
     PARADISE
     WALDO

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:43 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 23, 3:43 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
343 PM CDT TUE JUN 23 1998

..SHORT TERM...
TOUGH CALL ON FCST WITH CURRENT TEMPS APCHG CONVECTIVE TEMPS.  ONE
SHRA ALREADY DVLPD OVR HUT BUT DSIPTD NR MCPHERSON.  PERSISTENT
ACCAS/HIGH BASED TCU FM NR MCPHERSON BACK INTO N CNTRL OK.  WL KEEP
GOING LOW POPS FOR TNGT GIVEN BNDRY AND WARM SFC TEMPS.  AWIPS LAPS
DATA INDC LTL CAP LEFT BOTH ARND CNU AND FM JUST SE OF ICT TO NR
SLN.  CAPES RUNNING FM NR 2000 IN THE SW TO NR 4000 IN THE NE.
POTENTIAL FOR STORMS TO BE SVR ONCE AGAIN...BUT THINK COVERAGE MAY
BE LESS.  BIG CONCERN IS INCRG SPD AND DIFFLUENCE WITH UPR JET MOVG
FM 4 CORNERS INTO NE OVNGT.  BEST CHC OF MCS LKLY WELL N OF CWA BUT
ETA PROGD 50+KT 850MB JET ORIENTATION IS SOMEWHAT QUESTIONABLE.
CURRENT FCST HAS POPS WELL COVERED SO NO CHGS ATTM.  WL BE BANGING
LWR END OF WND ADVSY CRITERIA FOR THE NXT COUPLE OF HOURS BUT WL
HOLD OFF FOR NOW.  TEMPS WL BE BALMY/MUGGY OVR MOST OF AREA.  RSL
MIGHT COOL A LTL IF DRIER AIR WORKS IN...BUT NOT CONVINCED HOW FAR E
DRYLN WL GO.

HOWERTON

...LONG TERM...
BIGGEST CHALLENGE THIS PACKAGE APPEARS TO BE TEMPS. ALTHOUGH ITS
BEEN SAID QUITE A BIT LATELY...LOOKS LIKE THE RECENTLY ANEMIC CAP
SHOULD FINALLY STRENGTHEN ENOUGH TO END TSTM CHCS FOR CE/SE KS BY
WEDNESDAY. AVN/ETA SOLUTION LOOKS GOOD...AS THEYRE FAIRLY CLOSE TO
EACH OTHER...AND HAVE BEEN PERSISTENT. STRENGTHENING SW FLOW AT
80H IN RESPONSE TO PASSAGE OF SHORTWAVE TO THE NORTH WILL ADVECT
THERMAL RIDGE INTO KS BY TMRW AFTN. ELVATED MIXED LAYER SHOULD BE
TOO STG TO OVERCOME AS 70H TEMPS RISE TO AOA +15C. WITH 80H TEMPS
ON THE ORDER OF +30...LOOKS LIKE TRIPLE DIGITS FOR SC/CE KS...WITH
TEMPS NR 100 SE KS. AS 5940M RIDGE BUILDS FROM THE SERN STATES BACK
TO THE WEST...WEAK SHORTWAVES SHOULD BE SHUNTED INTO THE NRN PLAINS
FOR THE REST OF THE WEEK. APPEARS THAT SOME STORMS COULD FIRE OVER
NEBRASKA WED NIGHT...BUT THICKNESS AND VECTOR METHODS YEILD E OR NE
MOVMT FOR ANY MCS THAT CAN DEVELOP. FROM THURSDAY INTO SUNDAY...
AVN/MRF/AND ECMWF ALL KEEP STG RIDGE IN PLACE OVER SRN KS. MRF TRIES
TO ALLOW A WEAK COOL FRONT TO SLIDE SOUTH BY SUNDAY...BUT ECMWF
DOESNT SUPPORT THIS...AND I WONT BUY OFF ON IT AT THIS POINT.

WILL HOLD OFF ON ISSUING A HEAT ADVISORY ATTM...AND ALLOW MIDNIGHT
SHIFT ONE MORE LOOK AT THE DATA. HAVE ISSUED AN SPS HIGHLIGHTING
EVENT.

RECORD HIGH TEMPERATURES...

                WED/24               THU/25               FRI/26

WICHITA        103/1980             107/1911             109/1980

SALINA         106/1973             108/1994             105/1980

RUSSELL        109/1971             108/1978             108/1980

CHANUTE        101/1988             102/1994             102/1980

DAVIS

FCSTID = 2
ICT   74 104  75 100 /  20   0   0   5
HUT   73 104  75 100 /  20   0   0   5
EWK   73 104  75 100 /  20   0   0   5
EQA   74 104  75 100 /  20   0   0   5
WLD   75 104  75 100 /  20   0   0   5
RSL   70 105  70 100 /  30   5   5  10
GBD   71 105  70 100 /  30   5   5  10
SLN   72 102  70 100 /  30   5   5  20
MPR   72 102  70 100 /  30   5   5  20
CFV   76 100  75 100 /  10   0   0   5
CNU   74 100  75 100 /  10   0   0   5
K88   74 100  75 100 /  10   0   0   5

.ICT...NONE.

In the hours before

Special weather statement, Jun 23, 3:25 PM CDT, 5 hours 3 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT TUE JUN 23 1998

...EXTREMELY HOT WEATHER IS IN STORE FOR CENTRAL AND SOUTHEAST
KANSAS THROUGH THE WEEKEND...

THIS STATEMENT PERTAINS TO THE FOLLOWING COUNTIES IN...

CENTRAL KANSAS...
         BARTON              CHASE               ELLSWORTH
         LINCOLN             MARION              MCPHERSON
         RICE                RUSSELL             SALINE...

SOUTH CENTRAL KANSAS...
         BUTLER              COWLEY              HARPER
         HARVEY              KINGMAN             RENO
         SEDGWICK            SUMNER...

SOUTHEAST KANSAS...
         ALLEN               CHAUTAUQUA          ELK
         GREENWOOD           LABETTE             MONTGOMERY
         NEOSHO              WILSON              WOODSON.

AS THE FIRST WEEK OF SUMMER ENDS...OPPRESSIVE HEAT IS EXPECTED TO
GRIP CENTRAL AND SOUTHEAST KANSAS. HEAT INDICIES OF 105 TO 110
DEGREES CAN BE EXPECTED DURING THE AFTERNOON HOURS THROUGH
SATURDAY...WITH MORNING READINGS REMAINING AT OR ABOVE 80 DEGREES.

IT WILL BE ESSENTIAL TO TAKE SOME BASIC MEASURES TO PROTECT YOURSELF
FROM THE HEAT. CHILDREN AND THE ELDERLY ARE MOST SUSCEPTABLE TO
HEAT RELATED ILLNESS. USE FANS AND AIR CONDITIONING TO KEEP COOL...
AND AVOID CLOSED-IN BUILDINGS WITH NO AIR MOVEMENT. IF YOU CAN...
TRY TO GET WORK DONE OUTSIDE EARLY IN THE DAY. IF YOU HAVE TO WORK
OUTSIDE IN THE AFTERNOON HEAT...DRINK LOTS OF WATER AND TAKE FREQUENT
BREAKS.

UPPER LEVEL HIGH PRESSURE BUILDING OVER THE SOUTHERN PLAINS WILL
CAUSE SOUTHWEST WINDS TO TRANSPORT VERY HOT AIR OUT OF THE DESERTS
OF NORTHERN MEXICO AND INTO KANSAS. THIS SOUTHWESTERLY FLOW WILL ALSO
CUT OFF PRECIPITATION FOR THE AREA...AS STORM SYSTEMS ARE SHUNTED
ACROSS THE NORTHERN UNITED STATES. THE RESULT WILL BE SEVERAL DAYS IN
A ROW OF FULL SUN AND TEMPERATURES OF 100 DEGREES OR HIGzHER.

PLEASE LISTEN FOR LATER STATEMENTS AND ADVISORIES CONCERNING THIS
HEAT WAVE.

DAVIS
Special weather statement, Jun 23, 3:25 PM CDT, 5 hours 3 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT TUE JUN 23 1998

...EXTREMELY HOT WEATHER IS IN STORE FOR CENTRAL AND SOUTHEAST
KANSAS THROUGH THE WEEKEND...

THIS STATEMENT PERTAINS TO THE FOLLOWING COUNTIES IN...

CENTRAL KANSAS...
         BARTON              CHASE               ELLSWORTH
         LINCOLN             MARION              MCPHERSON
         RICE                RUSSELL             SALINE...

SOUTH CENTRAL KANSAS...
         BUTLER              COWLEY              HARPER
         HARVEY              KINGMAN             RENO
         SEDGWICK            SUMNER...

SOUTHEAST KANSAS...
         ALLEN               CHAUTAUQUA          ELK
         GREENWOOD           LABETTE             MONTGOMERY
         NEOSHO              WILSON              WOODSON.

AS THE FIRST WEEK OF SUMMER ENDS...OPPRESSIVE HEAT IS EXPECTED TO
GRIP CENTRAL AND SOUTHEAST KANSAS. HEAT INDICIES OF 105 TO 110
DEGREES CAN BE EXPECTED DURING THE AFTERNOON HOURS THROUGH
SATURDAY...WITH MORNING READINGS REMAINING AT OR ABOVE 80 DEGREES.

IT WILL BE ESSENTIAL TO TAKE SOME BASIC MEASURES TO PROTECT YOURSELF
FROM THE HEAT. CHILDREN AND THE ELDERLY ARE MOST SUSCEPTABLE TO
HEAT RELATED ILLNESS. USE FANS AND AIR CONDITIONING TO KEEP COOL...
AND AVOID CLOSED-IN BUILDINGS WITH NO AIR MOVEMENT. IF YOU CAN...
TRY TO GET WORK DONE OUTSIDE EARLY IN THE DAY. IF YOU HAVE TO WORK
OUTSIDE IN THE AFTERNOON HEAT...DRINK LOTS OF WATER AND TAKE FREQUENT
BREAKS.

UPPER LEVEL HIGH PRESSURE BUILDING OVER THE SOUTHERN PLAINS WILL
CAUSE SOUTHWEST WINDS TO TRANSPORT VERY HOT AIR OUT OF THE DESERTS
OF NORTHERN MEXICO AND INTO KANSAS. THIS SOUTHWESTERLY FLOW WILL ALSO
CUT OFF PRECIPITATION FOR THE AREA...AS STORM SYSTEMS ARE SHUNTED
ACROSS THE NORTHERN UNITED STATES. THE RESULT WILL BE SEVERAL DAYS IN
A ROW OF FULL SUN AND TEMPERATURES OF 100 DEGREES OR HIGzHER.

PLEASE LISTEN FOR LATER STATEMENTS AND ADVISORIES CONCERNING THIS
HEAT WAVE.

DAVIS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:06 PM CDTSevere Thunderstorm WarningICTLincoln54 min
Jun 23, 9:17 PM CDTSevere Thunderstorm WarningICTLincoln43 min
Jun 24, 6:42 PM CDTSevere Thunderstorm WarningICTRussell63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.